Alert archive / Nebraska / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 174, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at Jun 28, 2003, 10:26 PM CDT for Jefferson County, Nebraska. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 28, 2003, 10:26 PM CDT (03:26 UTC)
- Expired
- Jun 28, 2003, 11:00 PM CDT
- In force
- 34 min
- Issued by
- NWS Omaha, NE
- Area
- Counties, with a storm outline in the text
County Jefferson County, NE
The radar
The Grand Island radar (KUEX), 111 km from the middle of the area, began a volume at 03:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 3.4 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2883 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 1434 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 79 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 2.3
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 8:35 PM CDT, 1 hour 51 minutes earlier.
Area forecast discussion, Jun 28, 8:35 PM CDT, 1 hour 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE...UPDATED 835 PM CDT SAT JUN 28 2003 WILL CONTINUE TO MONITOR WX SITUATION FOR TSRA DEVELOPMENT AND HEAVY RAIN POTENTIAL. FRONTOGENETIC FORCING OVR NRN NEB PRODUCING SOME SHOWERS N. LATEST SFC ANALYSIS HAD THE SFC FNT N OF CONCORDIA AND MHN KS AND S OF FALLS CITY. SFC DEWPOINTS WERE IN THE LOWER 70S AT TOP. LOOKING AT THE VARIOUS INGREDIENTS FOR HEAVY RAIN...THE EARLIER RUNS OF THE SHORT RANGE MODELS TENDED TO KEY IN ON CENTRAL AND NRN KS...ESPECIALLY IN THE VICINITY OF THIS SFC FNT. OAX/TOP SOUNDINGS ALSO IN. MOIST AND UNSTABLE CONDITIONS NOTED AT TOP - CAPE NEAR 5000J/KG WITH NO CIN. PRECIP WATER NEAR NORMAL AT OAX WITH A CAPE AROUND 400 J/KG AND A K INDEX OF 27. WOULD EXPECT TO SEE CONTINUED DEVELOPMENT ALONG THE FRONT IN NCNTRL KS AND NE KS OVER THE NEXT FEW HOURS. 205 PM CDT SAT JUN 28 2003 PRIMARY CONCERN FOR TNGT AND SUN IS POTENTIAL FOR PCPN. SFC ANLYS EARLY THIS AFTN SHOWED FRONTAL BOUNDARY FROM ERN IA-SERN NE-WRN KS. WEAK RIDGE OF HIGH PRES EXTENDED FROM ERN MT-SWRN SD-CNTRL NE... WITH LIGHT WINDS ACROSS THE LOCAL AREA. LATEST WATER VAPOR AND IR STLT IMAGERY LOOPS SHOWED SHORTWAVE TROF MOVING SEWD FROM ERN MT AND THE WRN DKTS. 12Z MODELS MAY NOT HAVE A GREAT HANDLE ON THIS FEATURE...SINCE IT IS ALREADY PRODUCING SOME PCPN. FRONT TO OUR S IS ALREADY STALLED. ISENTROPIC LIFT OVER THE FNT ASSOCIATED WITH LOW LEVEL JET AND INTERACTION WITH RIGHT ENTRANCE REGION OF UPPER LEVEL JET SHOULD BE ENOUGH TO BRING POTENTIAL FOR HVY RAIN JUST SW OF THE CWA. FRONT WILL BE FOCUS FOR STRONGEST CONVECTIVE ACTIVITY OVERNGT...GENERALLY ALONG THE NE/KS STATE LINE. FEEL THAT 12Z ETA WAS NOT HANDLING QPF THRU 12Z SUN THE BEST...SO HAVE POPS IN THE CHANCE CATEGORY FARTHER N. EXPECT LOWS TO RANGE FROM THE UPR 50S NORTH TO LWR 60S SOUTH. WHAT HAPPENS OVERNGT WILL HAVE A BIG IMPACT ON THE WEATHER SUNDAY. RIGHT NOW SCENARIO OF MESOSCALE CONVECTIVE SYSTEM OVER ERN KS OR SERN NE/SWRN IA/NWRN MO SEEMS REASONABLE. 12Z ETA AND GFS MODELS BOTH SUGGEST THIS...BUT GFS IS FARTHER NORTH. SINCE PCPN/CLOUDS MAY HOLD DOWN TEMPS...LOWERED HIGHS A LITTLE FOR SUNDAY OVER THE SRN ZONES. PCPN MAY LINGER INTO SUN NGT FOR SERN 1/3 TO 1/2 OF THE FCST AREA...WITH NWRN AREAS DRY. 500 MB PATTERN TO REMAIN PROGRESSIVE INTO MID WEEK WITH RIDGE NOW BUILDING OVER THE WRN ROCKIES MOVING EWD INTO THE NRN AND CNTRL PLAINS BY TUE/WED. AS THIS HAPPENS...MODELS SUGGEST MID LEVEL TEMPS WILL WARM ENOUGH TO START CAPPING TSTM ACTIVITY. SO THE MID PART OF THE WEEK LOOKS VERY WARM/HOT AND DRY. SO...LOOKS LIKE HIGHS AROUND 90 OR IN THE LOWER 90S FOR WED/THU/FRI. THEN BY SAT HEIGHTS MAY FALL ENOUGH TO LOWER MAX TEMPS A LITTLE AND BRING A CHANCE OF TSTMS AS WEAK FRONT APPROACHES. MILLER .OMA...NONE. ZAPOTOCNY
Hazardous weather outlook, Jun 28, 5:45 PM CDT, 4 hours 41 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-291100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 545 PM CDT SAT JUN 28 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA AND SOUTHWEST IOWA. .DAY ONE...TONIGHT AND SUNDAY SHOWERS AND THUNDERSTORMS OVER NORTHERN NEBRASKA AND NORTHWEST IOWA ARE EXPECTED TO RE FOCUS OVER SOUTHERN NEBRASKA AND SOUTHWEST IOWA THIS EVENING AND INTO SUNDAY MORNING. THESE STORMS SHOULD REMAIN BELOW SEVERE LIMITS...HOWEVER...STORMS SOUTH OF A LINE FROM CRETE TO NEBRASKA CITY MAY PRODUCE BRIEF HEAVY RAINFALL. A NEARLY STATIONARY FRONT IS STALLED OVER NORTHERN KANSAS AND NORTHWEST MISSOURI AND SHOULD PUSH FURTHER SOUTH INTO KANSAS SUNDAY. THIS BOUNDARY WILL SERVE AS A FOCUS FOR THUNDERSTORM DEVELOPMENT WITH THE POTENTIAL FOR HEAVY RAIN NORTH OF THIS BOUNDARY. HEAVIER RAINS ARE MORE LIKELY TO THE SOUTHWEST OF THE OUTLOOK AREA...HOWEVER...THE NORTHERN EDGE OF THE HEAVIER RAIN COULD BRUSH SOUTHERN NEBRASKA...INCLUDING JEFFERSON COUNTY...AS THIS COUNTY IS CLOSER TO THE MOISTURE RICH ENVIRONMENT. .DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH SATURDAY THE CHANCE FOR SHOWERS AND THUNDERSTORMS CONTINUES SUNDAY EVENING...MAINLY SOUTH OF A BEATRICE TO AUBURN LINE. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. WHILE BRIEF HEAVY RAIN IS AGAIN POSSIBLE...THE GREATER RISK WILL BE TO THE SOUTH OF THE OUTLOOK AREA. LATER IN THE WEEK...TEMPERATURES SHOULD MAKE IT TO THE 90S DEGREES WEDNESDAY AND THURSDAY...AND THE HEAT INDEX COULD APPROACH 100. THE NEXT CHANCE FOR THUNDERSTORMS WILL BE ON THURSDAY THROUGH SATURDAY AS A COLD FRONT MOVES INTO THE AREA. HOWEVER...IT IS TOO SOON TO DETERMINE THE INTENSITY AND COVERAGE OF THOSE STORMS AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED TONIGHT OR SUNDAY. ZAPOTOCNY
Nearby
Severe Thunderstorm Warnings in Nebraska, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.